Alert archive / California / Special Marine Warnings in 2011

Special Marine Warning 3, NWS Eureka, CA

March 15, 2011

NWS Eureka, CA issued this special marine warning at Mar 15, 2011, 3:11 AM PDT. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2011, 3:11 AM PDT (10:11 UTC)
Expired
Mar 15, 2011, 3:30 AM PDT
In force
19 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WHUS56 KEKA 151011
SMWEKA
PZZ470-151030-
/O.NEW.KEKA.MA.W.0003.110315T1011Z-110315T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE
311 AM PDT TUE MAR 15 2011

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM
  OVER PACIFIC WATERS...

* UNTIL 330 AM PDT

* AT 306 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER
  WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM...
  OR ABOUT 44 NM WEST OF TRINIDAD...MOVING NORTHEAST AT 40 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 4140 12490 4124 12472 4108 12510 4113 12517
TIME...MOT...LOC 1011Z 228DEG 41KT 4116 12506

$$

BFG
1 follow-up statement
177 
FZUS76 KEKA 151023
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
323 AM PDT TUE MAR 15 2011

PZZ470-151033-
/O.EXP.KEKA.MA.W.0003.000000T0000Z-110315T1030Z/
323 AM PDT TUE MAR 15 2011

...SPECIAL MARINE WARNING WILL EXPIRE AT 330 AM PDT...

THE AFFECTED AREA WAS...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

LAT...LON 4140 12490 4124 12472 4108 12510 4113 12517
TIME...MOT...LOC 1023Z 228DEG 41KT 4125 12492

$$

BFG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Mar 14, 4:04 PM PDT, 11 hours 7 minutes earlier.

Area forecast discussion, Mar 14, 4:04 PM PDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
404 PM PDT MON MAR 14 2011

.SYNOPSIS...A FRONT WILL BRING HEAVY RAIN...HIGH ELEVATION SNOW
AND BREEZY CONDITIONS TO NORTHWEST CALIFORNIA LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON. THERE IS THE SLIGHT CHANCE OF THUNDERSTORMS
WITH SMALL HAIL EARLY TUESDAY MORNING THROUGH THE AFTERNOON. THE
WET PATTERN WILL CONTINUE THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...A RATHER COMPLICATED FORECAST ON HAND. SATELLITE
SHOWS A STRONG STORM OFF THE WEST COAST THAT IS APPROACHING OUR
AREA. MODELS ARE IN EXCELLENT AGREEMENT SHOWING PRECIPITATION
STARTING FROM WEST TO EAST DURING THE EVENING AND OVERNIGHT HOURS.
SPC HAS US UNDER A GENERAL RISK FOR THUNDERSTORMS TOMORROW AND THE
FORECAST REFLECTED THEIR THINKING. DECENT LOW LEVEL SHEAR AND
INSTABILITY AIDED BY COPIOUS MOISTURE AND AN APPROACHING JET
STREAK HAS THE POTENTIAL TO FIRE OFF A LINE OF STRONG
THUNDERSTORMS EARLY TUESDAY MORNING. KEPT SLIGHT CHANCES IN THE
FORECAST, BUT THE NIGHT CREW WILL NEED TO TAKE ANOTHER LOOK AT
THIS. STRONG STORMS THAT DO DEVELOP COULD DROP SMALL HAIL AND
BRING HEAVY WINDS, ESPECIALLY ALONG THE IMMEDIATE COAST.
THUNDERSTORMS ARE EXPECTED TO DIMINISH DURING THE AFTERNOON AND
EVENING AS THE FRONT MOVES THROUGH, THOUGH HEAVY RAINS AND BREEZY
CONDITIONS WILL PERSIST. THE PROBLEM THEN BECOMES COLD AIR MOVING
OVER THE REGION. SNOW LEVELS WILL DROP TO AROUND 4000 FEET TUESDAY
NIGHT. EVEN THOUGH THERE IS SOME UNCERTAINTY DECIDED TO ISSUE A
WINTER WEATHER ADVISORY FOR TRINITY COUNTY ABOVE 4500 FEET.
SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE EXPECTED DURING THE PEAK OF
THE SNOW, THOUGH AMOUNTS COULD BE LOCALLY HIGHER. SNOW LEVELS WILL
DROP TO ABOUT 3500 FEET WEDNESDAY AFTERNOON AS THE PRECIPITATION
IS WINDING DOWN AND SNOWFALL AMOUNTS AROUND THIS LEVEL WILL BE
MINIMAL. WILL HAVE TO KEEP AN EYE ON MORE THUNDERSTORM POTENTIAL
WEDNESDAY, BUT UNCERTAINTY REMAINS HIGH. THE WET PATTERN WILL
CONTINUE THROUGH THE END OF THE WEEK. WILL HAVE TO CONTINUE
MONITORING THE RIVERS. STROZ

&&

.AVIATION...NEXT COLD FRONT WILL CROSS OUR AREA MONDAY LATE
MORNING INTO MIDDAY WITH AN EXTENDED PERIOD OF MVFR CIGS ARRIVING
BEFORE DAYBREAK. WINDS WILL BECOME GUSTY THIS EVENING AND
ESPECIALLY TOMORROW MORNING FROM THE SE BEFORE SHIFTING TO SW WITH
FROPA. A PERIOD OF IFR VSBYS/CIGS IS CERTAINLY POSSIBLE WITH A FEW
HOURS OF FROPA BUT WILL HOLD OFF ON TRYING TO PRECISELY TIME THAT.
WITH CONTINUED MOIST ONSHORE FLOW CIGS/VSBYS MAY REMAIN MVFR OR
EVEN LOWER TOWARD THE END OF FCST PERIOD AND BEYOND THO GUIDANCE
IS SUGGESTING OTHERWISE...SO CONFIDENCE IS RELATIVELY LOW POST
FROPA.

&&

.MARINE...A LARGE WEST SWELL OVER THE WATERS SHOWS PEAK WAVE
HEIGHTS IN THE REGION NEAR CAPE MENDOCINO TO HUMBOLDT BAY...WHERE
SEAS OF 18 TO 20 FT AT 14 FEET HAVE BEEN OBSERVED THROUGH MID-
AFTERNOON. SWAN SHOWS WAVE HEIGHTS SUBSIDING A FEW HOURS FASTER
THAN THE ENP...BUT BOTH SHOW A DIMINISHING TREND THROUGH THE
EVENING SO THAT THE HAZARDOUS SEAS WARNING AND HIGH SURF ADVISORY
WILL BOTH BE ALLOWED TO EXPIRE WITHIN THE NEXT FEW HOURS. AS THE
LONG PERIOD SEAS BEGIN TO SUBSIDE...AN APPROACHING FRONTAL SYSTEM
WILL BRING INCREASING SOUTH WINDS TO THE WATERS WITH GALE
CONDITIONS EXPECTED OVER PZZ470 FOR LATE THIS EVENING THROUGH MID-
MORNING TUESDAY. GUSTS WILL BE UP TO 45 KNOTS IN THE GALE AREA
WITH OCCASIONAL GUSTS TO 35 KT ELSEWHERE. ANOTHER STORM HEADED FOR
THE WEST COAST WILL BRING INCREASING S WINDS TO THE WATERS
THURSDAY NIGHT INTO FRIDAY...WITH LOWER-END GALE CONDITIONS
EXPECTED. A SERIES OF W SWELL WAVES WILL AFFECT THE WATERS THROUGH
THIS WEEK WITHOUT MUCH SUBSIDENCE BETWEEN EVENTS. A BIGGER SWELL
IS FORECAST FOR FRIDAY WITH WAVES AGAIN BUILDING TO NEAR 20 FT.
SMITH.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

CA...WINTER WEATHER ADVISORY FOR CAZ004.

NORTHWEST CALIFORNIA COASTAL WATERS...

GALE WARNING FOR PZZ470.
SMALL CRAFT ADVISORY FOR PZZ450-455-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 14, 3:21 PM PDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
321 PM PDT MON MAR 14 2011

CAZ001>003-076-152230-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
MENDOCINO INTERIOR-
321 PM PDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS EVENING AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONT WILL BRING HEAVY RAINS AND A SLIGHT CHANCE OF THUNDERSTORMS
TO THE REGION TUESDAY. THUNDERSTORMS MAY CONTAIN SMALL HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ004-152230-
UPPER TRINITY RIVER-
321 PM PDT MON MAR 14 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 11 AM PDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS EVENING AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER
DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

Nearby

Special Marine Warnings in California, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.